Oklahoma, 2013Cold in Oklahoma, December 7, 2013
December 7, 2013 · NWS AMA · 1 event in 1 county or zone
A cold airmass over the Oklahoma Panhandle allowed temperatures to plummet into the single digits during the early morning hours of the 7th. The frigid ambient air temperature coupled with light surface winds around 10 mph to cause the wind chill in the city of Boise City (Cimarron County) to drop to minus eleven degrees Fahrenheit.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold airmass over the Oklahoma Panhandle allowed temperatures to plummet into the single digits during the early morning hours of the 7th. The frigid ambient air temperature coupled with light surface winds around 10 mph to cause the wind chill in the city of Boise City (Cimarron County) to drop to minus eleven degrees Fahrenheit. This wind chill persisted through the early morning hours before the ambient air temperature warmed shortly after sunrise.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Dec 6, 11:40 PM CST, 2 hours 50 minutes earlier.
Area forecast discussion, Dec 6, 11:40 PM CST, 2 hours 50 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
1140 PM CST FRI DEC 6 2013
.AVIATION...
FOR THE 06Z TAFS...LITTLE CHANGE FROM PREVIOUS AVIATION AFD REASONING.
MVFR CIGS BEGINNING TO REDEVELOP ACROSS WRN PARTS OF TX AND OK PNHDLS
AND SHOULD CONTINUE AND AFFECT ALL TAF SITES AS WINDS REMAIN E AND
EVENTUALLY BECOME SE AND S DURG NEXT 24 HOURS. THERE IS STILL LOW
CONFIDENCE WITH RESPECT TO CIG HEIGHT AND HOW LONG THEY WILL LAST.
THEREFORE...AMENDMENTS MAY BE POSSIBLE OVERNIGHT.
ANDRADE
&&
.PREV DISCUSSION... /ISSUED 543 PM CST FRI DEC 6 2013/
AVIATION...
FOR THE 00Z TAFS...EXPECT A RETURN OF MVFR CIGS LATER THIS EVENING
AND TONIGHT AS SFC WINDS BECOME MORE EASTERLY AND UPSLOPE. CONFIDENCE
IS LOW WITH RESPECT TO CIGS AS TO WHEN...TO WHAT EXTENT...AND FOR HOW
LONG THEY WILL LAST. AMENDMENTS WILL BE POSSIBLE THIS EVENING.
ANDRADE
PREV DISCUSSION... /ISSUED 338 PM CST FRI DEC 6 2013/
SHORT TERM...TONIGHT AND SATURDAY
THE ONGOING COLD SPELL REMAINS THE PRIMARY CONCERN IN THE SHORT TERM
PERIOD. SURFACE HIGH PRESSURE CURRENTLY EXTENDS OVER THE NORTHERN
AND CENTRAL PLAINS. THIS HIGH WILL SLIDE FURTHER TO THE SOUTH
OVERNIGHT AND THE EXPECTED POSITION OF ITS AXIS WILL FAVOR COLD EARLY
MORNING TEMPS IN THE SINGLE DIGITS. THE POSITION OF THIS HIGH WILL
ALSO MAINTAIN LIGHT WINDS /UNDER 10 MPH/. SO ALTHOUGH WIND CHILLS
WILL FALL TO 5 BELOW TO AROUND 20 DEGREES BELOW ZERO...SFC WINDS WILL
STAY UNDER 10 MPH PRECLUDING THE NEED FOR WIND CHILL ADVISORIES
AND/OR WARNINGS. AS THIS HIGH SLIDES OFF TO THE EAST ON
SATURDAY...SFC WINDS WILL VEER AROUND TO THE SOUTHEAST. WARM AIR
ADVECTION WILL COMMENCE WHILE ISENTROPIC LIFT INCREASES ACROSS THE
AREA. FORECAST SOUNDINGS ALSO INDICATE MOISTURE INCREASING UP TO
AROUND 700 MB AS A RESULT OF THE UPSLOPE FLOW. FEW OF THE NWP MODELS
DISPLAY SOME LIGHT QPF OVER THE AREA...ALTHOUGH DRY AIR WILL RESIDE
IN THE MID LEVELS WHICH WILL CUT BACK ON THE POSSIBILITY FOR LIGHT
SNOW AND/OR FLURRIES. HAVE OPTED TO KEEP THE FORECAST DRY AS THE
BETTER LIFT/MOISTURE WILL RESIDE WEST OF THE AMA CWA. DESPITE THE
WARM AIR ADVECTION...ANOTHER COLD DAY IS SLATED FOR SATURDAY AS HIGHS
WILL ONLY CLIMB INTO THE TEENS TO THE LOWER 20S. ALTHOUGH LOWS
EARLY SUNDAY MORNING WILL BE A FEW DEGREES WARMER THAN TONIGHTS...WINDS
ARE EXPECTED TO INCREASE TO AROUND 10 TO 15 MPH. THIS MAY NECESSITATE
THE NEED FOR A WIND CHILL ADVISORY ACROSS MUCH OF THE AREA. WILL LET
THE NEXT SHIFT LOOK OVER THE 00Z DATA AND MAKE THE CALL IF AN
ADVISORY IS NEEDED.
LONG TERM...SUNDAY THROUGH THURSDAY
AN UPPER TROUGH ORIGINATING OFF THE PACIFIC NORTHWEST WILL DIG SOUTH
ACROSS THE ROCKIES SUNDAY. AN UPPER LEVEL JET WILL POSITION
ITSELF OVER THE REGION. THERE IS SOME UNCERTAINTY IN HOW SUNDAY WILL
PLAY OUT WRT TEMPS AS A SFC TROUGH DEEPENS OVER THE LEE OF THE
ROCKIES WHILE A STRONG COLD FRONT TAKES AIM ON THE AREA. NWP MODEL
GUIDANCE HAS BEEN CONSISTENT IN HOLDING THE FRONT OVER THE NORTHERN
ZONES...LEAVING THE SOUTHERN TEXAS PANHANDLE TO BENEFIT FROM THE
WARMER SOUTHWESTERLY LOW LEVEL FLOW. HOWEVER THE TEMP GRADIENT WILL
NOT BE AS EXTREME AS IT WAS PRIOR TO THE PASSAGE OF THE COLD FRONT A
FEW DAYS AGO GIVEN THE CHILLY TEMPS ALREADY IN PLACE. STILL THE
SOUTHERN TEXAS PANHANDLE CAN SEE TEMPS CLIMB ABOVE FREEZING WHILE THE
OKLAHOMA PANHANDLE AND THE NORTHERN TEXAS PANHANDLE WILL CONTINUE TO
EXPERIENCE SUB FREEZING TEMPS. THE COLD FRONT WILL PUSH ACROSS THE
AREA LATER IN THE EVENING...ONCE AGAIN SENDING TEMPS ON A DOWNWARD
SPIRAL WHERE HIGHS WILL ONLY CLIMB INTO THE 20S MONDAY.
BEYOND MONDAY THE FLOW WILL FLATTEN BEFORE A LOW AMPLITUDE UPPER
RIDGE BUILDS OVER THE AREA. THIS WILL ALLOW FOR A SLOW MODERATION IN
TEMPS ALTHOUGH NOT EXPECTING HIGHS TO CLIMB MUCH OUT OF THE 40S
THROUGH THE WEEK. PRECIP CHANCES ALSO LOOK SLIM GIVEN THIS SYNOPTIC
PATTERN.
CLK
FIRE WEATHER...
NEITHER ELEVATED OR CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED
THROUGH THE NEXT SEVERAL DAYS AS EITHER RELATIVE HUMIDITY VALUES WILL
REMAIN ABOVE 20 PERCENT AND/OR 20 FOOT WINDS REMAIN BELOW 20 MPH.
CLK
&&
.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.
&&
Hazardous weather outlook, Dec 6, 2:55 PM CST, 11 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
255 PM CST FRI DEC 6 2013
OKZ001>003-TXZ001>020-071200-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
255 PM CST FRI DEC 6 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.
.DAY ONE...TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
CLK
Cold/Wind Chill, Cimarron
- When
- December 7, 2:30 AM CST to 9:30 AM CST
- Where
- Cimarron forecast zone
- Reported by
- Mesonet
- Coordinates
- 36.748, -102.518 (the zone’s center; the record gives no point)
The Oklahoma Mesonet site at Boise City reported minus eleve degrees as the wind chill.
- Cold/Wind Chill
- Cold or wind chill below warning criteria that caused deaths, injuries or damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Ice Storm and Winter Weather in Tennessee, December 7 to 8, 20131 death · $145,000 · 12 events
- Heavy Snow and Winter Weather in Nebraska, December 7 to 8, 20131 death · 6 events
- Heavy Snow in Idaho, December 7, 20131 death · 2 events
- Winter Weather in Texas, December 7, 2013$100,000 · 1 event
- Winter Weather in Arkansas, December 7 to 8, 201335 events
- Extreme Cold in Oregon, December 7 to 8, 201322 events
- Winter Storm and Heavy Snow in Colorado, December 7 to 8, 201320 events
- Winter Storm and Winter Weather in Tennessee, December 7 to 8, 201317 events
- Heavy Snow and Winter Weather in Nebraska, December 7 to 8, 201314 events
- Winter Storm in Utah, December 7 to 9, 201311 events
- Winter Weather in Mississippi, December 7 to 8, 20139 events
- Extreme Cold in Minnesota, December 7, 20138 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 483019.